Alert archive / North Carolina / River Flood Warnings in 2020

River Flood Warning 11, NWS Raleigh, NC

February 6, 2020Harnett County, North Carolina

NWS Raleigh, NC issued this river flood warning at Feb 6, 2020, 7:09 PM EST for Harnett County, North Carolina. It took effect at Feb 7, 2020, 3:20 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2020, 7:09 PM EST (00:09 UTC)
In effect from
Feb 7, 2020, 3:20 AM EST
Expired
Feb 8, 2020, 3:08 AM EST
In force
24 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 48 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cape Fear River at Lillington (LLLN7). The gauge peaked at 16.52 ft at Feb 7, 2020, 1:00 PM EST.

actionminormoderate510152002/0602/0702/0802/09
Action stage
13 ft
Minor stage
14 ft
Moderate stage
19 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02102500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Feb 6, 4:05 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Feb 6, 4:05 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
405 PM EST Thu Feb 6 2020

.SYNOPSIS...
A stationary front remains along the Virginia-North Carolina border
and will be swept out as a cold front tracks across the Carolinas
tonight. A secondary cold front will follow and cross the region
Friday morning, bringing strong winds. The weekend should be mostly
dry.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 320 PM Thursday...

A line of severe thunderstorms has traveled across most of the
forecast area. Hail reports have been isolated, with most of the
damage that's been reported coming from straight-line winds. The
portion of the line that is east of Raleigh is still severe, with
severe thunderstorm warnings in effect. Meanwhile, the part of the
line extending southwest of Raleigh is not quite as strong, with
winds "only" in the 40-50 mph range. There is still plenty of rain
to come, although much of the severe threat should be gone at this
point. Synoptic and high-resolution models had the line coming
through during the mid-afternoon and evening hours, not during the
late morning and early afternoon. The models still have not caught
up to the timing of the line, so confidence is low in how long rain
will persist. Have gone with a slow trend decreasing showers through
the evening into the overnight hours. Overnight lows will be in the
50s, with lowest values to the west behind the cold front.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 320 PM Thursday...

A secondary cold front will swing through the region early in the
morning, bringing at least a slight chance of showers to most
locations. Showers should be east of the region by the afternoon
hours. Behind the secondary cold front winds will really be on the
increase considering strong mixing and a tight pressure gradient.
The GFS is a bit more aggressive with higher wind values, with the
BUFKIT momentum transfer algorithm showing winds just above advisory
criteria, around 45-50 mph, while the NAM momentum transfer
algorithm shows winds just below advisory criteria, between 35-45
mph. With today's weather, did not get as much of a chance as normal
to interrogate model data, and have decided to hold off with any
sort of wind advisory at this time. Counties to the east are under a
wind advisory, and cannot rule out that a wind advisory may need to
be issued later. Winds will come down by sunset, and skies will
clear out overnight. Temperatures will only rise a few degrees
during the day with highs remaining in the 50s, while lows will
plunge to the freezing mark Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 440 AM Thursday...

An upper level shortwave should will approach and cross the area on
Saturday and Saturday night bringing a small threat of some spotty
light rain on Saturday afternoon across the Triad and much of the
area Saturday night. The system is moisture starved and only light,
scattered precipitation is expected. The thermal profile is cold
enough such that snow is not out of the question toward the daybreak
hours, but have kept the forecast all rain for now given the
marginal temperatures. This is supported by SREF forecasts of
partial thicknesses near the snow/indeterminate location on the
nomogram. Highs on Saturday will range in the upper 40s to lower 50s
with lows in the lower to mid 30s on Saturday night.

Fair weather is expected for Sunday through early Monday as high
pressure extends into the region. A slow moving cold front will
approach on Monday and move into the region on Tuesday before a
northern stream trough moves across the OH Valley and Mid Atlantic
on Wednesday. The result will be a chance of light rain or showers
on Tuesday and Wednesday. Highs on Monday will range in the lower to
mid 60s and moderate into the 60s to around 70 for Tuesday and
Wednesday. -Blaes

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 1250 PM Thursday...

A line of strong to severe thunderstorms has moved east of INT/GSO
and is expected to affect other terminals in the next 6 hours. Winds
to 50 kt are possible and the line of thunderstorms has a history of
producing tornadoes. As of 18Z, all terminals are under a tornado
watch. The storms are expected to bring a brief period of LIFR
conditions, with baseline MVFR/IFR conditions ahead of and behind
the line. In fact, INT/GSO will likely remain under LIFR conditions
with lots of low level moisture and northeasterly winds. Elsewhere,
conditions will gradually improve through the evening and overnight
hours, with VFR conditions expected by morning.

Outlook: A secondary cold front will cross the region with scattered
showers, a scouring of any preceding low clouds and fog, and
following very strong and gusty southwesterly surface winds Fri
morning. A passing mid to upper level disturbance and related
surface frontal system will cross the region with an associated
chance of light rain and MVFR conditions late Sat into early Sun.

&&

.HYDROLOGY...
As of 405 PM Thursday...

Area of moderate to heavy rainfall will continue this evening,
particularly over the southern and eastern Piedmont, Sandhills and
southern coastal plain. As much as of 2-4" of rain have fallen in
the Piedmont, and an additional inch is possible this evening.  1-3"
will be possible for area south and east of the Triangle. This
rainfall over the headwaters of expansive basins will push many
mainstem rivers near or over flood stage, including parts of the
Yadkin, Haw, Cape Fear, and Neuse.  Points along the Haw River are
already seeing a rapid response this afternoon and will reach minor
to moderate flood stages. River flooding may extend well into the
weekend over eastern sections, as this rainwater flows through the
tributaries and downriver.

&&

.CLIMATE...

Record high minimum temperatures for February 6.

Raleigh area...      61 degrees (2008)
Greensboro area...   60 degrees (2008)
Fayetteville area... 63 degrees (2008)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Thursday morning through late Thursday night for
NCZ007>010-021>026-038>041-073>076-083-084.

&&

SYNOPSIS...Green
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...Blaes
AVIATION...Green/MWS
HYDROLOGY...Hartfield/Smith
CLIMATE...Badgett
Hazardous weather outlook, Feb 6, 11:11 AM EST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1111 AM EST Thu Feb 6 2020

NCZ007-021>024-038>040-073>076-083-084-071200-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Anson-Richmond-
1111 AM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 27 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

Additionally, a line of heavy showers and thunderstorms will develop
and move across the forecast area this afternoon and evening.
Widespread wind gusts between 35 and 45 mph will accompany this
line, with corridors of locally higher and damaging gusts. An
isolated tornado or two will also be possible. The timing of these
hazards will be most likely between 3 PM and 9 PM.

Lastly, southwesterly wind gusts up to 35 to 45 mph will be possible
late tonight and early Friday. The wind combined with saturated soil
may result in scattered to numerous uprooted trees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong southwesterly winds, with gusts up to 35 to 45 mph Friday
morning, will gradually diminish through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-027-028-042-043-077-078-085-086-088-089-071200-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
1111 AM EST Thu Feb 6 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

A plume of deep moisture ahead of an approaching cold front will
favor heavy downpours and rainfall amounts between one and three
inches through tonight, with an associated risk of flooding in
urban, low lying, and poor drainage areas.

Additionally, a line of heavy showers and thunderstorms will develop
and move across the forecast area this evening. Widespread wind
gusts between 35 and 45 mph will accompany this line, with corridors
of locally higher and damaging gusts. Isolated tornadoes will also
be possible. The timing of these hazards will be most likely between
6 PM and 11 PM.

Lastly, southwesterly wind gusts up to 35 to 45 mph will be possible
this afternoon and again late tonight and early Friday. The wind
combined with saturated soil may result in scattered to numerous
uprooted trees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong southwesterly winds, with gusts up to 35 to 45 mph Friday
morning, will gradually diminish through Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ008>010-025-026-041-071200-
Granville-Vance-Warren-Durham-Franklin-Wake-
1111 AM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, a line of heavy showers and thunderstorms will develop
and move across the forecast area this afternoon and evening.
Widespread wind gusts between 35 and 45 mph will accompany this
line, with corridors of locally higher and damaging gusts. An
isolated tornado or two will also be possible. The timing of these
hazards will be most likely between 3 PM and 9 PM.

Lastly, southwesterly wind gusts up to 35 to 45 mph will be possible
late tonight and early Friday. The wind combined with saturated soil
may result in scattered to numerous uprooted trees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong southwesterly winds, with gusts up to 35 to 45 mph Friday
morning, will gradually diminish through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Feb 6, 5:54 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     4 SW FALLS LAKE         35.89N 78.64W
02/06/2020                   WAKE               NC   PUBLIC

            SEVERAL TREES DOWN IN SUMMERFIELD NORTH
            SUBDIVISION.

&&

TG
Local storm report, Feb 6, 6:04 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
604 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     3 ENE NASHVILLE         35.98N 77.90W
02/06/2020                   NASH               NC   PUBLIC

            THUNDERSTORM WINDS DOWNED TREES ALONG
            CARRIAGE RD IN NASH COUNTY, NC.

&&

CTM
Special weather statement, Feb 6, 6:12 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
612 PM EST Thu Feb 6 2020

NCZ028-043-070015-
Edgecombe NC-Wilson NC-
612 PM EST Thu Feb 6 2020

...A STRONG THUNDERSTORM WILL AFFECT EDGECOMBE AND WILSON COUNTIES
UNTIL 715 PM EST...

At 612 PM EST, Doppler radar was tracking a strong thunderstorm near
Wilson, or 17 miles west of Farmville, moving northeast at 55 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Rocky Mount, Tarboro, Wilson, Elm City, Princeville, Sharpsburg,
Pinetops, Stantonsburg, Black Creek and Macclesfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

A Tornado Watch remains in effect until 700 PM EST for central North
Carolina.

LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
      3576 7752 3557 7782 3559 7782 3559 7795
      3573 7802 3585 7787 3584 7784 3589 7782
      3610 7756 3609 7753 3606 7754 3604 7753
      3604 7747 3600 7743 3600 7741 3590 7734
TIME...MOT...LOC 2312Z 242DEG 47KT 3567 7789

23
Local storm report, Feb 6, 6:20 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     4 SW FALLS LAKE         35.89N 78.64W
02/06/2020                   WAKE               NC   PUBLIC

            CORRECTS PREVIOUS REPORT FROM 4 SW FALLS
            LAKE. SEVERAL TREES DOWN IN SUMMERFIELD
            NORTH SUBDIVISION.

&&

CTM
Local storm report, Feb 6, 6:24 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND DMG     2 NE MARTHA             35.65N 79.99W
02/06/2020                   RANDOLPH           NC   FIRE DEPT/RESCUE

            THUNDERSTORM WINDS DOWNED A TREE ALONG HWY
            49 NEAR THE FARMER FIRE DEPARTMENT IN
            DENTON, NC.

&&

CTM
Special weather statement, Feb 6, 7:02 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
702 PM EST Thu Feb 6 2020

NCZ089-070030-
Sampson NC-
702 PM EST Thu Feb 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SAMPSON COUNTY UNTIL
730 PM EST...

At 701 PM EST, Doppler radar was tracking a strong thunderstorm 10
miles west of Harrells, or 14 miles northeast of Elizabethtown,
moving northeast at 75 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Turkey and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
      3470 7837 3475 7839 3479 7844 3481 7845
      3484 7849 3488 7851 3492 7856 3517 7817
      3509 7817 3490 7815 3474 7820 3471 7813
      3472 7811 3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 0001Z 236DEG 65KT 3472 7838

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 7:02 PM ESTSpecial Weather StatementRAHSampson28 min
Feb 6, 7:03 PM ESTRiver Flood WarningRAHFranklin63 hr
Feb 6, 7:54 PM ESTAreal Flood WarningRAHAlamance, Chatham, Davidson, Durham, Forsyth, Guilford and 2 more10 hr
Feb 6, 9:16 PM ESTWind AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more19 hr
Feb 7, 7:30 AM ESTRiver Flood WarningRAHCumberland4 days
Feb 7, 10:25 AM ESTRiver Flood WarningRAHWayne8 days
Feb 7, 10:27 AM ESTRiver Flood WarningRAHEdgecombe8 days
Feb 7, 1:53 PM ESTRiver Flood WarningRAHHalifax, Northampton19 days
Feb 7, 1:53 PM ESTRiver Flood WarningRAHHalifax, Northampton20 days
Feb 7, 5:15 PM ESTRiver Flood WarningRAHEdgecombe, Halifax, Nash3 days

Nearby

River Flood Warnings in North Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.